I am also experiencing headaches. My doctor told me it might be due to plaquenil. I am also on Darvocet which is supposed to help with pain and headaches, but it doesn't seem to be helping. Does anyone else experience headaches with Plaquenil?
I have moved your post to a thread of its own as it wasn't really connected to the other thread (except the headache element). We have had a few threads on headaches. You can use the search function if you would like to see them.
Headaches are also quite common in lupus regardless of medication. They can be very debilitating and the cause is not always sure.
If you are having very regular headaches it is also worth making sure that you have been checked out for APS (that may already have been done).
you would think I would be a pro at this by now... but each new symptom is really throwing me for a loop. I used to come on this site and read about the woman that were experiencing so much pain an anguish, and at the time my lupus/autoimmune disease wasn't that bad.... but now its like the shoe is on the other foot and I am at a loss... APS... I wonder if I have been checked for that. I will make sure to write this down for my next rheumy visit which is next month. I am very frustrated at this point ... Never thought things would get worse for me... and don't get me wrong... things could be MUCH worse... but it all just sort of hit me at the same time.
Thanks for your response and moving my post to the correct place. I will check out the search engine.
and I do so understand that frustration. There are times when it seems like just one thing after another.
Headaches are very much part of my disease and a very irritating (and painful) part. They go through periods (usually no more than about 3 months) of disappearing - it seems to coincide with better disease control/new meds but then they come back again and they're there everyday! Of course I know that part of my problem, despite not having "severe" or "life threatening" lupus is that my disease activity just doesn't seem to want to get under proper control.
Headaches as a symptom of lupus itself is very common; I started experiencing a long term bad headache which is believed to be due to lupus when I was *off* Plaquenil per my doctor's orders because I was breastfeeding.
That thing lasted well over a year and just varied in intensity. I have experienced a few headache free periods since resuming Plaquenil but it's still a very frequent problem for me.
I do have the anti-cardiolipin antibodies but no diagnosed APS as I haven't had a major clotting event. I have had a few minor issues like thrombophlebitis but that's about it.
But many of us will have that lupus headache just due to lupus & it is difficult to treat it seems to me!
Maybe you can call ahead of your appointment next month to see if you have been tested. If you have not then possibly you can get a script and have the blood work done before your next appointment to speed things up a little bit.
I have terrible headaches but I also have APS. My anti-cardiolipin, b2 glycoprotein and anti-phospholipid antibodies are all very high. Then my Rheumy did more specific tests and they came back high also.
I hope you get some answers and then get some meds to help get this under control. Imitrex and Maltrex sublingual are what I take and they work well. Every once in a great while I run to the local hospital as I need a shot to get it under control.
Good luck and let us know how you make out.:wink2:
Thanks Ladies for all of your replies... Lazy Legs yours did stand out for me... I try to not let my life get out of control... but I am a 32 year old woman with a teenage son... most of my friends don't understand that I have limitations... I had a friend just visit from out of the country for 2 weeks and that really threw me off... I am an avid gym goer and wasn't able to go as much as I wanted... plus I have changed my diet and that made it hard because she likes to go out to eat, I cook at home... so I think I did stress myself out to no end trying to make her comfortable.... which I don't mind but it really took a toll on my body... My bloodwork was actually done while she was here, so I am sure I was flaring... because a week later I got the MCTD diagnosis. So I am not sure what made him say MCTD... but he did mention I had a certain antibody that pointed to it. I will find out next month when I see him what my numbers were because I do like to at least have an idea of what I am dealing with. I will also check the anticardiolipin numbers.
My son leaves for boy scout camp and then goes to his father for the rest of the summer so hopefully I can get some much needed rest. I really have to learn to start telling people NO... that has always been a problem for me.
Karol... I am so leary about new drugs... after my bad experience with Rituxan last year I am still a little gun shy. Right now I am on 200 mgs of plaquenil and 2mgs of prednisone (I have been on prednisone non stop since January 2008) As my hematologist said, I am too young to be on this drug for such long periods of times... but this as been the only drug that has helped me maintain good platelet numbers.
this site is such a God send.... I always know where to turn when I need some answers.
I have had migraine headaches since I was 14 years old. They are a life stopping event. Every single thing hurts: air, breathing, light, the smell of any food, the tv, and of course sleeping. If you can manage to go to sleep it helps a little but once you wake up there it is again. My doctor had to put me on Imitrex shots. I often still have to make a run to the er for a shot from them and then I am loopy for 2 days.
It could be a number of things or all of them. There are foods that set of headaches and of course just having a teenager in your house will do it. The worrying and the activeness of them is sometimes all it takes to get the going. I do hope that in time you figure out what is causing your headaches and that you find a managable way to handle them soon.
Yes, my migraines can get triggered by plaquenil. I have had migraines since I was 5. But, I had a migraine, yup one long headache, that lasted 4 1/2 months. I figured out the trigger was plaquenil as I ran out of my plaquenil, didn't get up to the pharmacy for a few days, and when I did get my refill, took 1 tablet and had a monster migraine. I quit it, ha gone, took 1, back, no more plaquenil. So, your answer is yes, I found that the plaquenil is a trigger for me. Not worth the pain of it.
I have stopped plaquenil before and I just feel like it made my disease progress faster... I am going to at least try this for 1 year and see how it goes, headaches and all. I am in a flare right now and it sucks... I really wish we had better options.